Ask Emma

Periods and dizziness

Why do you feel lightheaded at this time of the month?

36 Comments

Add your comments

Your email address will not be published. All fields are required.


Check input OK
Check input OK

             

  • Amy's photo avatar
    Amy — 17.04.2018 20:11
    Hi there. I havent started my period but i have been lately getting brown discharge and i feel dizzy/light-headed whilst i get cramps

    Reply

    • Sinéad's photo avatar
      Sinéad — 23.04.2018 14:04
      Sounds like your body is getting ready to start periods. Maybe have a chat about what to expect when they do start up. Chat with your mum or a trusted older lady like your aunt, granny, Your babysitter or a teacher. Eat healthy foods and drink a glass of water when you are feeling light headed.

      Reply

  • Franky's photo avatar
    Franky — 28.03.2018 13:02
    I came off the contraceptive pill just over 2 months. In the run up to my period I started feeling really dizzy all the time- I assumed it was low blood sugar but after trying to eat more salt and sugary foods I found this was not working. I also started feeling like I was lacking oxygen. I went to see the doctor about it and they blamed it all on anxiety, even though I stressed that my mental health was fine before the dizzy episodes started happening. The dizziness calmed down after I stopped bleeding but then I started getting all the symptoms of anaemia. I had my blood tested and it found my iron levels were low but I was not anaemic. The exact same thing has happened again this month and the anxiety is not helping. Is it normal to feel like this when you go off the pill? I have started back on the pill as soon as I started bleeding (it has been 3 days now) and I am hoping this will help.

    Reply

    • Emma's photo avatar
      Emma — 29.03.2018 13:32
      Hi Franky, after coming off the pill it can take some time, even up to a few months, for our hormones to settle back down. As a result, during this time we can often experience some symptoms. I’ve written a blog on this topic for your future reference. However, now that you’ve started back on the pill again I imagine these will settle down again, but this may not be a long-term solution, so just let us know if you need any further advice in the future.

      Reply

    • Jessica's photo avatar
      Jessica — 01.04.2018 07:52
      Wow, I could have wrote this! I have the exact same symptoms and story. Just came off the Pill a week ago, had my withdrawal bleed, and I am still bleeding 6 days later (not very heavy though, although I was already low in iron so it doesn't help either!). For the past 3 days I have been really dizzy/lightheaded. It has gotten a bit better but I feel like it is caused by prostaglandins. I used to get dizzy/lightheaded before my period on the Pill too, although not as bad. I was also lightheaded on the Pill in general. I hope this goes away soon!!

      Reply

    • Emma's photo avatar
      Emma — 03.04.2018 10:53
      Hi Jessica, after coming off the pill it can take a while for your hormones to settle, however, if your symptoms persist, it would be worth returning to the doctor for a check up. If you are low in iron, a gentle iron supplement such as Floradix would also be useful, if you aren’t taking one already. In the meantime, keeping hydrated and keeping inflammatory foods to a minimum may also be useful.

      Reply

    • Jessica's photo avatar
      Jessica — 05.04.2018 02:22
      Thank you for your help. You are a very special person indeed to reply to everyone's comments ♡ I am thinking my estrogen levels were already lowered while on the Pill and then went I went off it and no longer getting those hormones, but my estrogen is even lower and it is causing the dizziness, and exacerbating my iron deficiency. I take Floradix now actually, and it's great!

      Reply

    • Emma's photo avatar
      Emma — 05.04.2018 11:42
      Hi Jessica, thank you for your comments! Fermented soy isoflavones may be an option for the future if you suspect your oestrogen levels are low but as before, it would make sense to give your hormones some time to settle. I’m glad the Floradix is helping, I’m a big fan too!

      Reply

  • Chels's photo avatar
    Chels — 23.03.2018 14:28
    Hi. Is it normal to get the pains in your belly a week before you start. Also along side that to feel slightly dizzy and feel sick

    Reply

    • Emma's photo avatar
      Emma — 26.03.2018 09:31
      Hi Chels, yes, symptoms including cramp or dizziness can often occur in the week before your period is due. Particularly if these occur month after month, this indicates that they may be the result of changing hormones, which is all quite normal. However, if your symptoms are severe or you are worried, it might be worth having a check up with your doctor.

      Reply

Agnus castus

Helps maintain normal healthy balance of female hormones in younger women.
More info

What's being asked

What causes period pain?

Period pain or dysmenorrhoea, can be caused by a number of reasons. The main cause of the pain you ...
Read more >

What causes period pain?

Period pain or dysmenorrhoea, can be caused by a number of reasons. The main cause of the pain you ...
Read more >

Here's what I recommend

As the A.Vogel  Women’s Health advisor, I recommend Agnus castus to help relieve premenstrual symptoms such as painful periods.

Learn more

Did you know?

Did you know the average age of starting your periods has changed? A 100 years ago, 16 was the average age for a girl to get her first period in the UK but now this has dropped to just 12! Incredible!

15 interesting facts about your period
6 Days to Boost Your Mood - Starts Monday, reserve your place